- Norio Asou⇓,
- Eisaku Iwanaga,
- Tomoko Nanri and
- Hiroaki Mitsuya
- Correspondence: Norio Asou, M.D., Department of Hematology, Kumamoto University School of Medicine, 1-1-1 Honjo, Kumamoto 860-8556, Japan, Phone: +81 96 373 5156, Fax: +81 96 363 5265, e-mail:
The introduction of all-trans retinoic acid (ATRA) has been a major breakthrough in the treatment of acute promyelocytic leukemia (APL) with t(15;17)(q22;q21). However, chemotherapeutic drugs in the induction and post-remission therapies seem to increase the risk of therapy-related myeloid neoplasms (t-MNs), which has an extremely poor clinical outcome.1–3 Therefore, the occurrence of t-MN after successful therapy for acute promyelocytic leukemia is an important problem. We describe a patient with t-MN who was successfully treated with low-dose imatinib at seven years after treatment for acute promyelocytic leukemia. The study was approved by the Institutional Review Boards and written informed consent was obtained from the patient according to the revised Declaration of Helsinki.
In August 1999, a 58 year-old Japanese man was referred to our hospital because of purpura on his thigh and gum bleeding. His leukocyte count was 1.4x109/L with 59% abnormal promyelocytes. Bone marrow aspiration showed hyperplastic and 87% abnormal promyelocytes including faggot cells. A diagnosis of acute promyelocytic leukemia with t(15;17) was made. The patient was treated with ATRA in combination with idarubicin and cytarabine. He achieved a complete remission (CR), but developed APL differentiation syndrome. The patient received consolidation and intensive maintenance chemotherapies according to the Japan Adult Leukemia Study Group (JALSG) APL97 protocol.4 No PML-RARA was detected in the bone marrow at the end of consolidation and maintenance therapies. Cumulative doses of 60 mg/m2 idarubicn, 31 mg/m2 mitoxantrone, 270 mg/m2 daunorubicin, 56 mg/m2 aclarubicin and 980 mg/m2 etoposide were administered until October 2001. Although he had been in continuous complete remission of acute promyelocytic leukemia for 6.5 years, his leukocyte count gradually increased from April 2006 (Figure 1). In May 2007, his hemoglobin was 14.6 g/dL, platelet count 182x109/L and leukocyte count 15.9x109/L, with 4% promyelocytes, 3% metamyelocytes, 62% neutrophils, 9% eosinophils, and 8% monocytes. Bone marrow aspiration showed 1.2% blasts, 3.2% eosinophilis and myeloid cell hyperplasia (76.8%). Karyotypic analysis of the bone marrow revealed 46,XY,t(5;12)(q33;p13)/46,XY. TEL(ETV6)-PDGFRB fusion gene was detected in the marrow and peripheral blood cells by RT-PCR analysis (Figure 2),5 whereas no PML-RARA was found in the marrow. A diagnosis of therapy-related chronic myelomonocytic leukemia (t-CMML) with t(5;12) was made.
The patient received no medication until his hemoglobin and platelet count decreased. In October 2008, his hemoglobin was 13.6 g/dL, platelet count 138x109/L, and leukocyte count 16.5x109/L. A diagnosis of t-MN associated with PDGFRB rearrangement was made according to the new WHO classification in 2008.1 The patient received oral imatinib 100 mg daily. His leukocyte count rapidly decreased to the normal range within two weeks (Figure 1). In January 2009, his hemoglobin was 15.3 g/dL, platelet count 176x109/L and leukocyte count 5.9x109/L. Bone marrow aspiration showed normal differentiation and normal karyotype. No TEL-PDGFRB fusion gene was detected in marrow and peripheral blood mononuclear cells after imatinib therapy (Figure 2). At the time of writing, the patient has continued in remission after 18 months of therapy with 100 mg imatinib with no adverse effects.
t-MNs are increasingly recognized entities after treatment of various hematologic and non-hematologic diseases.1 Although most chronic myelomonocytic leukemia (CMML) cases occur de novo, a few cases of t-CMML have been reported in literature.6 In a patient with t-CMML carrying monosomy 7 and t(12;17)(p13;q11.2), FISH analysis showed deletion of the TEL gene on chromosome 12, indicating an involvement of the TEL gene in t-CMML.7 To the best of our knowledge, this letter describes the first case of t-MN with t(5;12).
Molecular diagnosis of TEL-PDGFRB in myeloid neoplasm has therapeutic implications because a prompt and durable response is obtained in most affected patients after treatment with imatinib.8,9 Good responses to imatinib have also been described for chronic eosionophilic leukemia with FIP1L1-PDGFRA, and this may be a general feature of diseases associated with PDGFR fusions. Low-dose imatinib induces rapid hematologic and cytogenetic remission in most patients with FIP1L1-PDGFRA.10 These observations are consistent with in vitro studies showing inhibitory effects of lower imatinib concentrations on targeted cells carrying PDGFR rearrangement compared to BCR-ABL.11 Only one reported case of de novo chronic myelomonocytic leukemia and eosinophilia harboring TEL-PDGFRB showed a sustained response to low-dose imatinib of 100 mg/day.12 Low-dose imatinib also induced a prompt hematologic, cytogenetic and molecular response in our patient. In conclusion, this is the first report of t-MN with TEL-PDGFRB after treatment of acute promyelocytic leukemia which was successfully treated with low-dose imatinib.
this work was supported in part by Grants-in-Aid for Scientific Research from the Japanese Ministry of Education, Culture, Sport, Science and Technology, by Grants-in-Aid for Cancer Research from the Japanese Ministry of Health, Labor and Welfare, and by the Japan Leukaemia Research Fund.
- Copyright© Ferrata Storti Foundation